Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 166, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 15, 2024, 8:07 PM CDT for Fulton County, Knox County, Illinois. It was in force for 38 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2024, 8:07 PM CDT (01:07 UTC)
- Expired
- Jul 15, 2024, 8:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fulton County, IL, Knox County, IL
The radar
The Lincoln radar (KILX), 77 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 8:22 PM CDT | TSTM WND GST 65 | Canton, IL | Estimated 65 mph wind gust with 4-6 inch tree limbs blown down and power outages. |
| Jul 15, 8:27 PM CDT | TSTM WND DMG | 1 S Canton, IL | Report from mPING: 1-inch tree limbs broken; Shingles blown off. |
| Jul 15, 8:28 PM CDT | TSTM WND DMG | 1 N Lewistown, IL | Report from mPING: 1-inch tree limbs broken; Shingles blown off. |
| Jul 15, 8:30 PM CDT | TSTM WND DMG | Table Grove, IL | Tree and power line down across US-136. |
| Jul 15, 8:30 PM CDT | TSTM WND GST 70 | Lewistown, IL | Wind gusting 60 to 70 mph from Lewistown ESDA. |
| Jul 15, 8:31 PM CDT | TSTM WND DMG | Bryant, IL | |
| Jul 15, 8:31 PM CDT | TSTM WND GST 60 | Lewistown, IL | Lewistown emergency manager estimated 60 mph wind gust. |
| Jul 15, 8:35 PM CDT | TSTM WND DMG | 1 Wnw Havana, IL | Large tree down across Spoon River overflow bridge. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 3:18 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Jul 15, 6:53 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3794 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 5.6
- Supercell composite
- 33.4
The text
As transmitted.
871
WUUS53 KILX 160107
SVRILX
ILC057-095-160145-
/O.NEW.KILX.SV.W.0166.240716T0107Z-240716T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
807 PM CDT Mon Jul 15 2024
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Fulton County in west central Illinois...
Southwestern Knox County in west central Illinois...
* Until 845 PM CDT.
* At 806 PM CDT, severe thunderstorms were located along a line
extending from near St. Augustine to near La Harpe, moving south at
55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Avon, London Mills, and St. Augustine around 810 PM CDT.
Cuba around 825 PM CDT.
Other locations in the path of these severe thunderstorms include
Lewistown, Ipava and Vermont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
A Tornado Watch remains in effect until 100 AM CDT for central and
west central Illinois.
&&
LAT...LON 4080 9044 4082 9039 4046 8990 4044 8991
4044 8993 4039 8999 4037 9004 4035 9005
4033 9005 4031 9007 4028 9045
TIME...MOT...LOC 0106Z 339DEG 46KT 4075 9037 4055 9097
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
371 follow-up statement
276
WWUS53 KILX 160131
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
831 PM CDT Mon Jul 15 2024
ILC057-095-160145-
/O.CON.KILX.SV.W.0166.000000T0000Z-240716T0145Z/
Fulton-Knox-
831 PM CDT Mon Jul 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR FULTON AND SOUTHERN KNOX COUNTIES...
At 830 PM CDT, severe thunderstorms were located along a line
extending from near St. David to near Industry, moving southeast at
55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Lewistown, Vermont, and Ipava around 835 PM CDT.
Other locations impacted by these severe thunderstorms include
Bryant, Smithfield, Marietta, Liverpool, Little America, Fiatt,
Bernadotte, Ellisville, Dunfermline, and Duncan Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for central and
west central Illinois.
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4072 9043 4072 9025 4046 8990 4044 8991
4044 8993 4039 8999 4037 9004 4035 9005
4033 9005 4031 9007 4028 9045
TIME...MOT...LOC 0130Z 293DEG 54KT 4049 8998 4029 9058
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:46 PM CDT, 1 hour 21 minutes earlier. Its key messages:
- A cluster of severe thunderstorms will race east-southeastward out of Iowa this evening. Damaging wind gusts in excess of 70mph and isolated tornadoes will be the primary severe weather risks mainly along and north of the I-74 corridor.
- Back-building thunderstorm cells overnight will lead to a flash flooding risk across parts of central Illinois.
- Another round of showers and thunderstorms will form Tuesday night...resulting in a risk for flash flooding south of I-70.
Area forecast discussion, Jul 15, 6:46 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 646 PM CDT Mon Jul 15 2024 .KEY MESSAGES... - A cluster of severe thunderstorms will race east-southeastward out of Iowa this evening. Damaging wind gusts in excess of 70mph and isolated tornadoes will be the primary severe weather risks mainly along and north of the I-74 corridor. - Back-building thunderstorm cells overnight will lead to a flash flooding risk across parts of central Illinois. - Another round of showers and thunderstorms will form Tuesday night...resulting in a risk for flash flooding south of I-70. && .SHORT TERM...(Tonight through Tuesday) Issued at 321 PM CDT Mon Jul 15 2024 A vigorous short-wave trough currently over Minnesota into northwest Iowa will interact with a highly unstable and moderately sheared environment to create a cluster of thunderstorms across central/northern Iowa late this afternoon. These cells will quickly grow upscale into a severe MCS, which will then race E/SE across north-central Illinois later this evening. While the exact track of the system varies somewhat among the CAMs, general consensus suggests it will focus between the I-80 and I-74 corridors. Given extreme instability as noted by SBCAPEs in excess of 6000J/kg on the 19z KDVN upper air flight, think damaging wind gusts of 70-80mph will be likely once a cold pool can be established. While the primary momentum with this MCS may skirt the KILX CWA just to the north, the S/SW trailing edge of the system will provide challenges later this evening into the overnight hours due to backbuilding cells. With precipitable water values in excess of 2 inches, the storms will be efficient rain-makers...and with the propensity for training echoes, think there is a strong potential for flash flooding. Have therefore issued a Flood Watch for locations along/north of the I-74 corridor tonight. Thunderstorms will settle southward to I-72 and points southward late tonight: however, the severe weather risk will decrease with time. Scattered showers and thunderstorms will be ongoing during the day Tuesday as a cold front drops slowly southward into the area. As the nocturnal LLJ strengthens after dark, another round of showers and thunderstorms will develop near the sagging boundary Tuesday evening. Considerable uncertainty still exists as to the exact corridor of heaviest rainfall, but it appears that it will be focused south of I-70. Have issued a Flood Watch for Effingham, Jasper, Crawford, Clay, Richland, and Lawrence counties accordingly. Barnes .LONG TERM...(Wednesday through Next Monday) Issued at 321 PM CDT Mon Jul 15 2024 Once the front passes, a much cooler/drier airmass will settle into the Midwest for the middle and end of the week. The coolest days will be Thursday and Friday when highs may remain in the 70s and overnight lows dip into the 50s. After that, below normal temperatures are expected to continue through early next week. Barnes && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 645 PM CDT Mon Jul 15 2024 A line of severe thunderstorms is poised to sweep across central Illinois late this evening with severe wind gusts likely accompanying the strongest portions of this line. Storms are most likely to be strongest along the I-74 corridor. After the leading line of storms, additional clusters of storms will form along the low level jet late this evening and continue several hours as they slowly sag south across the I-72 corridor. Additional storms are possible Tuesday during the day, but chances are best they stay south of the terminals. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038- 040>057-061>063-066>068-071>073. Flood Watch through Tuesday morning for ILZ027>031-037-038- 043>046-055-057. Flood Watch from Tuesday evening through Wednesday morning for ILZ066>068-071>073. &&
Hazardous weather outlook, Jul 15, 2:42 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 242 PM CDT Mon Jul 15 2024 ILZ027>031-036>038-043>046-161945- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-De Witt- Piatt-Champaign-Vermilion- 242 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Heat index values this afternoon will range from 105 to 115 degrees. Another round of thunderstorms is expected beginning this evening. These storms will be capable of producing damaging winds in excess of 70 mph, as well as localized flash flooding. An isolated tornado or two and quarter sized hail is possible within the line of storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances will continue on Tuesday. Isolated damaging wind gusts and locally heavy rain will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed 9pm to 3am. Expected storm motion is toward the southeast around 45 to 55 mph. ILZ040>042-047>057-061-161945- Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian- Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 242 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Heat index values this afternoon will range from 105 to 110 degrees. Scattered thunderstorms tonight will bring a risk of damaging winds and localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms will continue Tuesday into Tuesday night. There is some potential for strong to severe storms during this period, with damaging wind gusts and heavy rain the primary risks. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed 9pm to 3am. Expected storm motion is toward the southeast around 45 to 55 mph. ILZ062-063-066>068-071>073-161945- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 242 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Heat indices will peak at 105 to 110 degrees this afternoon. Thunderstorms are possible after midnight tonight (50 percent chance). A few storms could be strong with gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions will continue Tuesday, with afternoon heat index values from 100 to 105 degrees. Additional thunderstorms are expected Tuesday into early Wednesday. There is some potential for strong to severe storms during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Copple
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:37 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Stark | 38 min |
| Jul 15, 7:55 PM CDT | Tornado Warning | ILX | Fulton, Knox, Marshall, Peoria, Stark | 35 min |
| Jul 15, 8:27 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Fulton, Knox, Logan, McLean, Marshall and 5 more | 63 min |
| Jul 15, 8:37 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Logan, Mason, Menard, Schuyler and 1 more | 38 min |
| Jul 15, 8:46 PM CDT | Tornado Warning | ILX | McLean, Tazewell, Woodford | 29 min |
| Jul 15, 9:11 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Coles, DeWitt, Douglas, Logan, McLean and 4 more | 79 min |
| Jul 15, 9:20 PM CDT | Special Weather Statement | ILX | Cass, Christian, Mason, Menard, Morgan, Sangamon | 40 min |
| Jul 15, 9:22 PM CDT | Tornado Warning | ILX | McLean | 23 min |
| Jul 15, 9:44 PM CDT | Tornado Warning | ILX | Champaign, Piatt | 9 min |
| Jul 15, 9:56 PM CDT | Special Weather Statement | ILX | Christian, Moultrie, Shelby | 64 min |
| Jul 15, 10:06 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Coles, Douglas, Edgar, Vermilion | 69 min |
| Jul 15, 10:33 PM CDT | Flash Flood Warning | ILX | Fulton, Knox, Mason, Peoria, Tazewell | 3 hr |
| Jul 15, 10:34 PM CDT | Special Weather Statement | ILX | Fulton | 26 min |
| Jul 15, 10:36 PM CDT | Special Weather Statement | ILX | Mason | 24 min |
| Jul 15, 10:48 PM CDT | Special Weather Statement | ILX | Clark, Cumberland, Jasper | 57 min |
| Jul 15, 10:59 PM CDT | Special Weather Statement | ILX | Tazewell | 16 min |
| Jul 15, 11:08 PM CDT | Flash Flood Warning | ILX | Logan, Mason, Peoria, Tazewell | 5 hr |
| Jul 15, 11:12 PM CDT | Special Weather Statement | ILX | Mason | 18 min |
| Jul 15, 11:15 PM CDT | Special Weather Statement | ILX | Logan | 30 min |
| Jul 15, 11:16 PM CDT | Special Weather Statement | ILX | Edgar | 29 min |
| Jul 15, 11:47 PM CDT | Special Weather Statement | ILX | Clay, Crawford, Jasper, Lawrence, Richland | 43 min |
| Jul 16, 1:05 AM CDT | Flash Flood Warning | ILX | Cass, Christian, DeWitt, Logan, Macon, Mason and 5 more | 3 hr |
| Jul 16, 1:27 AM CDT | Flash Flood Warning | ILX | Fulton, Mason | 8 hr |
| Jul 16, 2:25 AM CDT | River Flood Warning | ILX | Fulton | 22 hr |
| Jul 16, 2:52 AM CDT | Flash Flood Warning | ILX | Cass, Christian, Effingham, Menard, Morgan, Moultrie and 2 more | 4 hr |
| Jul 16, 9:01 AM CDT | River Flood Warning | ILX | Clay, Richland | 5 days |
| Jul 16, 9:21 AM CDT | Areal Flood Advisory | ILX | Fulton | 25 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.